Hail, Schuyler
- When
- May 1, 12:35 PM CST
- Where
- Schuyler County, 3 mi S of Rushville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -90.567
11 hail, 6 thunderstorm wind, 4 flash flood, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 9:05 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1005 AM CDT WED MAY 1 2002 HAVE ALREADY UPDATED FCST WITH MAIN CHANGE BEING THE ADJUSTMENT TO FFA. WAA PCPN DEVELOPED RAPIDLY THIS MORNING ACROSS NRN MO AND HAS SHIFTED EAST INTO CENT IL. RAIN AND STORMS SHOULD CONT TO INCREASE ACROSS THE AREA THRU THE AFTERNOON AS WAA CONTS TO INCREASE. LOW STILL EXPECTED TO TRACK CLOSE TO I-70 CORRIDOR. THIS WOULD PLACE BEST POTENTIAL FOR SEVERE WEATHER SOUTH OF I-70. RISK OF FLOODING IS ACROSS THE ENTIRE AREA WITH LOW FFG AND WAA HEAVY RAINS IN NORTH AND SEVERE STORMS AND MORE LOCALIZED FLASH FLOOD POTENTIAL IN SE. HAVE ALSO LOWERED TEMPS MOST LOCATIONS GIVEN EXTENSIVE CLOUD COVER AND RAINFALL. .ILX...FLOOD WATCH THROUGH TONIGHT ALL OF CENTRAL/SOUTHEAST ILLINOIS FRIEDERS
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CDT WED MAY 1 2002 ...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT... A DANGEROUS SITUATION IS DEVELOPING ACROSS PARTS OF SOUTHEAST AND CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. A STRONG LOW PRESSURE SYSTEM MOVING INTO MISSOURI THIS AFTERNOON...WILL TRACK ACROSS CENTRAL ILLINOIS TONIGHT. A WARM...MOIST...AND UNSTABLE AIRMASS WILL MOVE INTO THE AREA AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA. OTHER STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND SOUTH OF I-72 FROM SPRINGFIELD TO CHAMPAIGN. ISOLATED TORNADOS ARE ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-70. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. FRIEDERS
The national radar mosaic for the moment the first event began.
11 hail, 6 thunderstorm wind, 4 flash flood, 3 tornado. Local standard time, as filed.
One hundred cars received hail damage at a car dealership in Louisville. Additional vehicles around Louisville sustained broken windows.
Several large trees were blown down in Flora and south of Clay City. The winds also damaged dugouts at the little league field in Flora.
Thunderstorm winds blew down several trees in Noble, Olney, and Parkersburg.
Numerous streets in town were flooded for around half an hour due to heavy rains. One street had a section collapse that was over a 48 inch drainage pipe. Also, several basements were flooded and one Olney Central College building suffered water damage from the flooding.
Numerous roads between Morrisonville and Taylorville were briefly flooded due to heavy rains.
Illinois Route 128 north of Shelbyville was flooded briefly. Also, Illinois Route 16 was flooded in spots near its intersection with Illinois Route 32.
Several streets in Flora were briefly flooded with 6 to 18 inches of water running over them.
Thunderstorm winds blew down a shed that was under construction, destroyed another farm shed, tore the roof off of another one, and blew down numerous trees and tree limbs.
A tornado briefly touched down 3 miles west northwest of Sigel. It removed half of a barn roof and threw the debris into the owner's backyard. Several 2 by 6 beams from the roof were driven into the ground. A horse was also injured as the roof fell on top of it. No other injuries were reported.
Thunderstorm winds destroyed an unoccupied mobile home. The winds blew another unoccupied mobile home over, as well as, two semis on I-70 near Montrose and numerous trees and tree limbs.
A tornado briefly touched down 9 miles south of Neoga. It blew down several trees and caused shingle damage to a church. It also destroyed a 140 foot by 100 foot machine shed, throwing the debris up to a mile away. Many of the 2 by 6 beams from the roof were driven into the ground. One beam was driven 4 feet into the ground and had to be removed by a winch. No injuries were reported.
A tornado touched down 1 mile southwest of Lillyville. It destroyed a large barn, killing 3 horses and 4 pigs. As the tornado moved east southeast it took half of a barn roof off, throwing the debris one mile away. It damaged several grain silos and took the roof off of another barn before lifting and dissipating. No injuries were reported.
Thunderstorm winds blew a well secured mobile home two feet off its foundation in Lillyville. Also, numerous trees and tree limbs were blown down. No injuries were reported.
Damaging thunderstorm winds created a two mile wide by 17 mile long damage path across northern Crawford County. Six homes sustained major damage due to three to four foot diameter trees that were blown down on them. A mobile home was completely destroyed and several grain bins were blown over. Also, numerous power lines, power poles and trees were blown down in this area. Eleven homes sustained minor damage. There was one indirect death due to the damage. A 68 year old woman who was picking up debris after the storms moved through had a heart attack and died.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyThe tornado archive for Illinois, 2002Warnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302457, 5302462, 5302458, 5302459, 5302460, 5302461, 5302465, 5302463, 5302464, 5302617, 5302554, 5302466, 5302467, 5302468, 5302555, 5302556, 5302547, 5302469, 5302548, 5302549, 5302550, 5302551, 5302552, 5302553.